Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 1, NWS Great Falls, MT

July 22, 20165 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 22, 2016, 3:37 AM MDT for 5 counties in Montana. It took effect at Jul 22, 2016, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2016, 3:37 AM MDT (09:37 UTC)
In effect from
Jul 22, 2016, 1:00 PM MDT
Expired
Jul 22, 2016, 9:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4282 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS85 KTFX 220937
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 AM MDT FRI JUL 22 2016

MTZ118-222200-
/O.NEW.KTFX.FW.W.0001.160722T1900Z-160723T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
337 AM MDT FRI JUL 22 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING.

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY 
  WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC 
  FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118.

* COUNTIES AFFECTED: 
  IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER.
  IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.

* WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* HUMIDITY: AS LOW AS 10 PERCENT.

* TEMPERATURES: IN THE LOWER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG 
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTEME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
106 
WWUS85 KTFX 222036
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT FRI JUL 22 2016

MTZ118-230300-
/O.CON.KTFX.FW.W.0001.000000T0000Z-160723T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST-
236 PM MDT FRI JUL 22 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY 
  WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC 
  FIRE BEHAVIOR AND NEW FIRE STARTS. 

* AFFECTED AREA: 
  IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118.

* COUNTIES AFFECTED: 
  IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER.
  IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON.

* WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH SHIFTING TO
  WEST AND NORTHWEST IN THE EVENING.

* HUMIDITY: AS LOW AS 10 PERCENT.

* TEMPERATURES: IN THE LOWER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
992 
WWUS85 KTFX 230247
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT FRI JUL 22 2016


MTZ118-230400-
/O.EXP.KTFX.FW.W.0001.000000T0000Z-160723T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
847 PM MDT FRI JUL 22 2016

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 118...

WINDS CONTINUE TO DECREASE AND RELATIVE HUMIDITY IS SLOWLY
RISING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 11:45 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 21, 11:45 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 PM MDT THU JUL 21 2016

Aviation Section Updated.

.DISCUSSION...
Update forthcoming. Satellite imagery showing an area of mid and
high clouds moving across southwest Montana at this time. Radar
returns also showing up. Likely any precipitation from these clouds
is not reaching the ground. HRRR analysis also indicates some light
precipitation across this area overnight. Have therefore included
an area of low PoPs for the next few hours. Remainder of forecast
looks good.

&&

.AVIATION...
Updated 0545z.
VFR conditions prevail through mid-day Friday. A weak disturbance
aloft is moving mid-level clouds through central MT tonight. A cold
front will cross through the region late Friday afternoon. Winds
will shift to westerly and become gusty behind the front. Scattered
thunderstorms are probable at KCTB/KHVR/KLWT, producing temporary
MVFR and perhaps even brief IFR conditions if TS move directly over
the terminals. PN

&&

.PREV DISCUSSION...Issued 236 PM MDT THU JUL 21 2016

Tonight through Saturday...Water vapor shows a long fetch of dry air
moving towards Montana and the air mass will remain mostly stable
and dry through the night. The weak ridging over the zones will come
to an end as a low pressure trof over the West Coast approaches the
Rockies Friday. The associated cold front will cross the Rockies and
move into Cut Bank during the late Friday afternoon. The early
evening hours will see frontal passage at Havre, Great Falls, and
Helena. Dynamics associated with the trof will at first be directed
towards the north and models develop weak lift across the Hi-Line
tonight and early Friday, then rather strong lift by Friday
afternoon across most of the region. Moisture will be limited,
however, and most central and southwest zones will remain dry. Low
level winds will strengthen late Friday afternoon and evening ahead
of the trof and remain brisk after frontal passage into Saturday
morning. Stable conditions will once again be in place across the
region Saturday and temperatures will drop back to near normals
behind the front. Zelzer

Saturday night through Thursday...The large upper level ridge over
the central US at this time will weaken some and retrograde over the
weekend and into next week. Locally, this will lead to a zonal flow
aloft across the Pac NW. Within this zonal flow, several weak
shortwaves will likely move through the forecast area, each with at
least a low end chance of showers and storms. At this time, though,
it is too early to determine exact details regarding the timing and
coverage of storms with each s/w. Regarding the strength of the
storms, the potential of a few stronger storms exists next week,
especially Wednesday and Thursday, as both days show the best
combination of shear and instability.

Given the upper level ridge should stay suppressed across the Desert
SW through the middle of next week, temps locally will be warm, but
not quite as warm as would be expected if the ridge were more
amplified over the western US.

The models have come into better agreement late next week,
suggesting the zonal flow may eventually turn more northwesterly as
a weak upper level trough moves SE out of Canada and into the
northern Rockies. If this pans out, this may bring a brief period of
slightly cooler temperatures and a somewhat better chance of
showers/storms by late next week. Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  91  55  81 /  10  20  20  10
CTB  52  85  53  78 /  40  40  40  10
HLN  61  92  58  83 /  10  20  20   0
BZN  55  92  50  83 /  10  10  10  10
WEY  52  81  42  72 /  10  10  10   0
DLN  55  89  49  81 /  10  10  10   0
HVR  57  93  57  81 /  30  40  40  20
LWT  59  91  54  79 /  10  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:03 PM MDTSpecial Weather StatementTFXBroadwater42 min
Jul 22, 4:01 PM MDTSpecial Weather StatementTFXFergus29 min
Jul 22, 4:31 PM MDTSpecial Weather StatementTFXFergus29 min
Jul 22, 4:53 PM MDTSpecial Weather StatementTFXFergus37 min
Jul 22, 4:58 PM MDTSpecial Weather StatementTFXFergus47 min
Jul 22, 5:21 PM MDTSpecial Weather StatementTFXJudith Basin39 min

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.